Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Injectable Silicone for Facial Lipoatrophy
Nov 13, 2002

Dear Dr. Bob: I have been experencing facial lipoatrophy and was interested to read that you had been treated with New Fill. I went for a consultation with a young dermitologist who said that he was now using Injectable Silicone to treat Facial Liposatrophy. Frankly, he made it sound just a degree more difficult than geting a haircut. When I quized him he said that the only problem he was aware of was the development of red bumps in the area of the injections up to two years after the treatment. He said he did not personally know of this happening to anyone, however the chance did exist. He suggested three treatments to obtain the desired results. He futher stated that the FDA had recently aproved the teatment, and that he was doing about 3 or 4 per week, with excellent results. Are you familiar with this proceedure and what about those red bums he mentioned. He said that there was not a good treatment for them if they did develop and they could appear in all degrees, lafge, small, single bumps or in clusters. What do you think?

Response from Dr. Frascino

Hello,

Just how young was this "dermitologist?" Silicone has been used for a variety of conditions. Immunological reactions to silicone are possible. Our altered immune systems can make it difficult to predict what will happen over time. Having had New-Fill injections, I can assure you it's not at all like getting a haircut, unless you go to Sweeney Todd, The Demon Barber of Fleet Street. It's not unbearable, but it's also not very pleasant. The FDA is evaluating several cosmetic procedures for facial lipoatrophy. I know they have given provisional approval for 3 plastic surgeons to inject New-Fill. I have heard from some friends that silicone injections are being used in Los Angeles with fairly good results. Since this is a very new therapy, we really don't have a good idea about potential side effects, be they red bumps or other yet unrecognized problems. Silicon breast implants caused all sorts of bizarre reactions, and that was in folks with supposedly "normal" immune systems. If you live in a metropolitan area, I'd suggest checking with a plastic surgeon, hopefully one who is HIV-knowledgeable and compassionate, before submitting to that "haircut." Also stay tuned to The Body. We'll report additional information as it evolves. There is a large HIV/AIDS meeting scheduled for February in Boston. I'm assuming we may hear additional information on silicone, New-Fill and other cosmetic therapies at that meeting.

Dr. Bob


Previous
Uncontrollable laughter an early symptom?
Next
Can I WOO-HOO?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement